Alabama, 2009Flash Flood in Alabama, August 20, 2009
August 20, 2009 · NWS HUN · 1 event in 1 county or zone
Slow moving strong thunderstorms along a weak boundary across central AL and strong daytime heating, produced of two to four inches of rainfall over southeastern portions of Cullman county. This produced some isolated flash flooding in the Good Hope area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving strong thunderstorms along a weak boundary across central AL and strong daytime heating, produced of two to four inches of rainfall over southeastern portions of Cullman county. This produced some isolated flash flooding in the Good Hope area. Some scattered power outages occurred due to the intense lightning activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 20, 1:58 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 20, 1:58 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 PM CDT THU AUG 20 2009
.SYNOPSIS...A HIGHLY AMPLIFIED RIDGE DOMINATES MUCH OF THE WESTERN
PORTIONS OF THE US. THIS IS ACTING TO PUSH THE TROUGH OVER THE
MIDWEST FURTHER EAST.
THE NOTABLE FEATURES WITH THE UPPER TROUGH INCLUDE: THE SFC COLD
FRONT PUSHING AHEAD OF IT...A MCS JUST AHEAD OF THE FRONT OVER N
AR/S MO IS GRADUALLY SHIFTING SOUTHEAST OVER N MS...AND A LINE OF
SHOWERS AND THUNDERSTORMS CURRENTLY TRAVERSING THE TN VALLEY.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY)...A SOMEWHAT TRICKY FORECAST
TONIGHT WITH A LINE OF CONVECTION AHEAD OF AN OUTFLOW BOUNDARY
SPAWNED FROM THE AFOREMENTIONED MCS. THIS ACTIVITY IS STRENGTHENING
MAINLY DUE TO INCREASED INSTABILITY FROM DAYTIME HEATING BETWEEN THE
BREAKS IN THE CLOUDS OVER N AL. EXPECTING THIS LINE TO CONTINUE
PUSHING SOUTHEAST TONIGHT AND EXITING THE REGION BY 03-06Z. PWATS
ARE STILL MAXIMIZED...AROUND 2.0 INCH WITH SBCAPES OF 1000-2000
J/KG. THERE MAY BE MORE SHOWER/THUNDERSTORM ACTIVITY DEVELOP BEHIND
THIS LINE DUE TO THE PROXIMITY OF THE SFC COLD FRONT.
AS THE SFC COLD FRONT PUSHES CLOSER TO THE TN VALLEY...THE
DEVELOPMENT OF ANOTHER QLCS LINE FRIDAY MORNING IS LIKELY. DCAPES
ARE ESPECIALLY HIGH (1500 J/KG) WHICH MAY BE DUE TO DRY AIR ALOFT
MIXING DOWN. THOUGH SBCAPES ARE NOT PARTICULARLY HIGH...A DAMAGING
WIND THREAT IS POSSIBLE WITH THESE STORMS ALONG WITH HEAVY RAINFALL.
IN FACT...DEPENDING ON EXACTLY HOW MUCH RAINFALL DROPS TONIGHT INTO
TOMORROW MORNING...THERE MAY BE A WIDESPREAD FLASH FLOODING THREAT.
THE NAM/GFS CONTINUE TO DUEL ON EXACTLY HOW RAPIDLY THE FRONT WILL
PASS OVER THE REGION. GFS ROCKETS THE FRONT PAST THE AREA BY 12-18Z
WHILE NAM SLOWLY PASSES THE FRONT BY 21-03Z. AT THIS POINT...THERE
IS SOME UNCERTAINTY ON HOW QUICKLY THE UPPER TROUGH WILL LIFT NE.
ALSO THE TRACK OF THE TROUGH FURTHER NORTH OF THE AREA WOULD
INDICATE A SLOWER PROGRESSION OF THE FRONT.
HAVE CHOSEN TO TAKE A CONSENSUS OF THE TRACKS AND SLOWLY BRING THE
FRONT OVER THE AREA THROUGH THE DAY. MUCH OF THE SHOWER ACTIVITY
SHOULD EXIT WITH THE FRONTAL PASSAGE BY 00-03Z OVER NE AL. BEHIND
THIS FRONT IS A NOTICEABLY COOLER AND DRIER AIR MASS.
THE MOVEMENT OF THE TROUGH CLOSER TO THE EASTERN SEABOARD WILL KEEP
HURRICANE BILL AWAY FROM THE EASTERN SEABOARD.
A VERY NICE WEEKEND IS THEN IN STORE FOR MUCH OF THE SOUTHEAST WITH
TEMPS IN THE LOW TO MID 80S AND DEWPOINTS GRADUALLY DROPPING INTO
THE UPPER 50S TO LOW 60S. THIS DROP IN MOISTURE WILL RESULT IN LOWER
NIGHTTIME LOWS IN THE LOWER 60S THROUGH SUNDAY NIGHT.
.LONG TERM (MONDAY THROUGH WEDNESDAY NIGHT)...A FAIRLY QUIET WEATHER
PATTERN WILL CONTINUE FOR THE EXTENDED FORECAST. THE ADDITION OF
MOSTLY CLOUDY CONDITIONS AND TEMPS WILL BE THE MAIN CHANGES THROUGH
THE FORECAST PERIOD AS THE UPPER TROUGH CONTINUES ITS TRACK
EASTWARD. BOTH GFS/ECMWF HAVE THEIR OWN VERSION OF AN EDDY EJECTING
OFF THE SOUTHERN PORTION OF THE TROUGH AND PROCEEDING SW TOWARDS THE
TN VALLEY AND INTO THE N GULF. HAVE KEPT SOME CLOUDS OVER NE AL FOR
MONDAY AND TUESDAY. OTHERWISE A GENERAL TREND BACK TO SEASONAL TEMPS
HAS BEEN KEPT WITH HIGHS IN THE MID TO UPPER 80S WITH LOWS IN THE
MID 60S.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 71 85 64 84 60 / 80 60 20 10 0
SHOALS 71 85 63 83 59 / 80 50 10 10 0
CULLMAN 72 83 65 82 60 / 80 60 20 10 0
FAYETTEVILLE 70 83 63 82 58 / 80 60 20 10 0
ALBERTVILLE 71 84 65 83 60 / 90 70 20 10 0
FORT PAYNE 72 84 64 84 60 / 90 70 20 10 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SL.77
Hazardous weather outlook, Aug 20, 11:55 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT THU AUG 20 2009
ALZ001>010-016-TNZ076-096-097-210300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TENNESSEE
VALLEY INTO TONIGHT. WITH AN EXTREMELY MOIST AIRMASS IN PLACE...VERY
HEAVY RAINS ARE POSSIBLE IN SOME LOCATIONS. SOME INSTANCES OF FLASH
FLOODING ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE RECEIVED
RECENT RAINFALL. SOME OF THE THUNDERSTORMS MAY BECOME STRONG...WITH
WIND GUSTS TO 55 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY ON FRIDAY...WITH
MORE SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE DAY. SOME OF
THESE STORMS MAY BE STRONG...WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL. DEPENDING UPON HOW MUCH RAIN FALLS DURING THURSDAY...
FLOODING AND FLASH FLOODING MAY BECOME AN ISSUE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS HOWEVER ARE URGED TO SEND
INCIDENTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE.
RSB/JLL
In the hours before
Special weather statement, Aug 20, 12:31 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT THU AUG 20 2009
ALZ001>003-201915-
COLBERT-FRANKLIN-LAUDERDALE-
131 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 215 PM CDT...
AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANT SITE...OR 8 MILES NORTHEAST OF RED
BAY...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DEMPSEY...MYNOT...DUKETON.
SRYGLEY CHURCH...BELGREEN.
THE QUAD CITIES.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Special weather statement, Aug 20, 1:15 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT THU AUG 20 2009
ALZ001-002-004-005-202000-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
215 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAUDERDALE...LAWRENCE AND
LIMESTONE COUNTIES UNTIL 300 PM CDT...
AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORD CITY...OR 9 MILES EAST OF FLORENCE...
MOVING EAST AT 20 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CENTER STAR...RED BANK.
KINGTOWN...WHITEHEAD...LEXINGTON.
ROGERSVILLE AND OLIVER.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Special weather statement, Aug 20, 1:32 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT THU AUG 20 2009
ALZ004-202000-
LAWRENCE-
232 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 3 PM CDT...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANDERSVILLE...OR 6 MILES WEST OF MOULTON...
MOVING NORTHEAST AT 20 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WREN.
MOULTON.
CHALYBEATE SPRINGS...CADDO.
ANOTHER STRONG THUNDERSTORM LOCATED OVER RURAL SOUTHWEST LAWRENCE
COUNTY WILL AFFECT THE BANKHEAD NATIONAL FOREST.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Special weather statement, Aug 20, 2:01 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT THU AUG 20 2009
ALZ004-005-007-202045-
LAWRENCE-LIMESTONE-MORGAN-
301 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 345 PM CDT...
AT 3 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF HALEYVILLE...MOVING
NORTHEAST AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LANDERSVILLE...
WREN AND MOULTON.
ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTHWEST OF MOULTON...
MOVING TO THE NORTHEAST AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS...CADDO...
TRINITY AND DECATUR.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Special weather statement, Aug 20, 2:43 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT THU AUG 20 2009
ALZ007-202130-
MORGAN-
343 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 430 PM CDT...
AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASSEY...OR 11 MILES SOUTHWEST OF
HARTSELLE...MOVING NORTHEAST AT 25 MPH.
WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MASSEY...NEEL.
BASHAM.
LEESDALE...HARTSELLE.
FLINT CITY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SS
Special weather statement, Aug 20, 3:11 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 PM CDT THU AUG 20 2009
ALZ016-202145-
CULLMAN-
411 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 445 PM CDT...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOOD HOPE...OR 8 MILES SOUTH OF CULLMAN...
MOVING NORTHEAST AT 20 MPH.
WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GOOD HOPE...BALDWIN.
PHELAN...HANCEVILLE.
SOUTH VINEMONT.
FAIRVIEW...BAILEYTON.
RAINFALL AMOUNTS OF ONE TO TWO INCHES OF RAIN ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SS
Flash Flood, Cullman
- When
- August 20, 4:05 PM CST to 5:05 PM CST
- Where
- Cullman County, 1.38 mi N of Trimble to 2.14 mi S of Trimble
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.120, -86.950
Flash flooding was reported along CR 813 and 616 near Good Hope.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 20 to 21, 2009$1.3 million · 1 in hail · 15 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2009$609,000 · 7 events
- Lightning Strike in Florida, August 20, 2009$500,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2009$153,000 · 52 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 20, 2009$260,000 · 50 kt wind · 6 events
- Damaging Winds in New York, August 20, 2009$151,000 · 65 kt wind · 10 events
- Flash Flooding and Hail in Mississippi, August 20 to 21, 2009$77,000 · 61 kt wind · 24 events
- Lightning Strikes in North Carolina, August 20, 2009$215,000 · 2 events
- Damaging Winds in Michigan, August 20, 2009$175,000 · 57 kt wind · 4 events
- Damaging Winds in West Virginia, August 20, 2009$125,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 20, 2009$50,000 · 1 in hail · 10 events
- Damaging Winds in Pennsylvania, August 20, 2009$40,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191829.